Do you know how to tell when someone is having an overdose? Often people who have overdosed on opioids look like they are just sleeping. Look for these signs and symptoms.
The person isn’t moving and can’t be woken up.
The person is breathing very slowly or not breathing at all.
The person’s fingernails or lips are turning blue or purple.
The person is making choking, gurgling or heavy snoring sounds.
The person’s skin feels cold and clammy to the touch.
The person’s pupils look tiny.
If someone is having an overdose, call 9-1-1 right away. The Good Samaritan Act protects people who call 9-1-1 about overdoses—read more here.
Next, follow the SAVEME steps below.
Try to wake the person. Call their name and shake their shoulder. If you can’t wake the person, or if you aren’t sure, call 9-1-1 right away.
Make sure the airway is clear. Tilt their head back and open their mouth.
Help the person breathe by pinching their nose closed and breathing into their mouth one every five seconds. You can use a breathing mask if you have one.
Has the person’s condition improved at all? If not, get ready to use naloxone.
Prepare a 1 mL (one millilitre) dose of naloxone. Your kit may include a nasal spray or an injectable liquid—follow the steps to administer it.
Give another dose if needed. Keep in mind that naloxone only works for a while—if the drugs are still in the person’s system when the naloxone wears off, they may go back into overdose and need another dose of naloxone.